Ventricular Tachycardia

Topic Overview

If you have supraventricular tachycardia (SVT), go to the topic Supraventricular Tachycardia.

What is ventricular tachycardia?

Ventricular tachycardia is a fast heart rhythm that starts in the lower part of the heart (ventricles). If left untreated, some forms of ventricular tachycardia may get worse and lead to ventricular fibrillation, which can be life-threatening.

Ventricular tachycardia is a fast but regular rhythm. It can lead to ventricular fibrillation which is fast and irregular. With ventricular fibrillation, the heart beats are so fast and irregular that the heart stops pumping blood. Ventricular fibrillation is a leading cause of sudden cardiac death.

What causes ventricular tachycardia?

Sometimes it is not known what causes ventricular tachycardia, especially when it occurs in young people. But in most cases ventricular tachycardia is caused by heart disease, such as a previous heart attack, a congenital heart defect, hypertrophic or dilated cardiomyopathy, or myocarditis. Sometimes ventricular tachycardia occurs after heart surgery.

Some medicines—including antiarrhythmic medicines, which are used to treat other types of abnormal heart rhythms—can cause ventricular tachycardia. Less common causes include blood imbalances, such as low potassium levels and other electrolyte imbalances.

Nonprescription decongestants, herbal remedies (especially those that contain ma huang or ephedra), diet pills, and "pep" pills often contain stimulants that can trigger episodes of ventricular tachycardia. Illegal drugs (such as stimulants, like cocaine) also may cause ventricular tachycardia. It is important to be aware of which substances have an effect on you and how to avoid them.

What are the symptoms?

In ventricular tachycardia, the heart beats too rapidly and the ventricles cannot effectively pump oxygen-rich blood to the rest of the body. Ventricular tachycardia can be life-threatening.

Symptoms include:

This heart rhythm is dangerous because if it lasts more than just a few seconds, it can turn into ventricular fibrillation which causes sudden death.

How is ventricular tachycardia diagnosed?

If an electrocardiogram (EKG, ECG) can be performed while ventricular tachycardia is occurring, it often provides the most useful information. An electrocardiogram is a tracing of the electrical activity of your heart. It is usually done along with a history and physical examination, lab tests, and a chest X-ray.

Because ventricular tachycardia can occur intermittently and may not always be captured by an EKG at the doctor's office, you may be asked to use a portable EKG to record your heart rhythm on a continuous basis, usually over a 24-hour period. This is referred to by several names, including ambulatory electrocardiography, ambulatory EKG, Holter monitoring, 24-hour EKG, or cardiac event monitoring.

Your doctor may recommend further tests, including an echocardiogram, to evaluate your heart's function, a stress test or coronary angiogram to determine whether a part of the heart is not getting enough blood, and/or an electrophysiology study. During an electrophysiology (EP) study, electrical currents are sent through a catheter into the heart to try to trigger ventricular tachycardia and record the flow of electricity through the heart. In this way, the EP study can locate specific areas of heart tissue that give rise to abnormal electrical impulses, which may be causing the ventricular tachycardia. This information is used to determine the best treatment.

How is it treated?

If you are having symptoms and are in a sustained tachycardia, it is a medical emergency. You will require immediate treatment. You may need CPR or a shock from an automatic defibrillator (also known as an AED). Paramedics or your doctor may try intravenous medicines or electrical cardioversion to return your heart to a normal rhythm.

To prevent the arrhythmia from recurring, you may need to take antiarrhythmic medicines. But these medicines may have side effects, so instead doctors often recommend a type of permanent pacemaker, called an implantable cardioverter defibrillator (ICD). This device is placed under the skin in your chest and continuously monitors your heart's rhythm. If ventricular tachycardia occurs, the ICD applies an electrical shock to the heart to restore a normal rhythm. After a normal rhythm is restored, the device goes back to continuous monitoring mode. Sometimes, both medicines and an ICD are necessary.

In some cases a procedure called catheter ablation is used to destroy small areas of heart tissue responsible for the arrhythmia. In this procedure, thin, flexible wires are inserted into a blood vessel in the thigh, groin, neck, or elbow and threaded to the heart. Through these wires, heat or freezing cold temperatures can be delivered to the specific heart tissue that is generating abnormal electrical impulses (previously located in the EP study). The heat or freezing cold destroy (ablate) this heart tissue and can stop ventricular tachycardia from happening again.

It is very important that any causes of ventricular tachycardia be identified and treated, if possible. For example, if a low potassium level is causing ventricular tachycardia, it needs to be corrected to prevent a recurrence. If the ventricular tachycardia results from a medicine, the medicine needs to be stopped. If heart disease caused the ventricular tachycardia, the heart disease needs to be treated. Treating coronary artery disease provides the best treatment for ventricular tachycardia caused by a heart attack.

What precautions should you take?

If you have palpitations, dizziness, near-fainting, or chest pain, call 911 or other emergency services immediately.

If you have had an episode of ventricular tachycardia or ventricular fibrillation, your doctor may recommend that you don't drive a car for a few months. This precaution is to make sure you don't have any other episodes that could make driving unsafe.1, 2

People with this condition should avoid caffeine-containing foods, which can trigger ventricular tachycardia. Caffeine is present in coffee, tea, colas, various other soft drinks, and chocolate. Also, fad diets such as liquid-based programs or high-protein regimens can affect the concentrations of electrolytes in your bloodstream. This can, in turn, cause problems with your heart.

References

Citations

  1. Epstein AE, et al. (1996). Personal and public safety issues related to arrhythmias that may affect consciousness: Implications for regulation and physician recommendations. A medical/scientific statement from the American Heart Association and the North American Society of Pacing and Electrophysiology. Circulation, 94(5): 1147–1166.
  2. Epstein AE, et al. (2007). Addendum to Personal and public safety issues related to arrhythmias that may affect consciousness: Implications for regulation and physician recommendations: A medical/scientific statement from the American Heart Association and the North American Society of Pacing and Electrophysiology. Public safety issues in patients with implantable defibrillators. A scientific statement from the American Heart Association and the Heart Rhythm Society. Circulation, 115(9): 1170–1176.

Other Works Consulted

  • Epstein AE, et al. (2008). ACC/AHA/HRS 2008 Guidelines for Device-Based Therapy of Cardiac Rhythm Abnormalities: A Report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines (Writing Committee to Revise the ACC/AHA/NASPE 2002 Guideline Update for Implantation of Cardiac Pacemakers and Antiarrhythmia Devices): Developed in Collaboration With the American Association for Thoracic Surgery and Society of Thoracic Surgeons. Circulation, 117(21): e350–e408.
  • Zipes DP, et al. (2006). ACC/AHA/ESC 2006 Guidelines for Management of Patients With Ventricular Arrhythmias and the Prevention of Sudden Cardiac Death: A Report of the American College of Cardiology/American Heart Association Task Force and the European Society of Cardiology Committee for Practice Guidelines (Writing Committee to Develop Guidelines for Management of Patients With Ventricular Arrhythmias and the Prevention of Sudden Cardiac Death). Circulation, 114(10): 1088–1032.

Credits

Author Robin Parks, MS
Editor Kathleen M. Ariss, MS
Associate Editor Pat Truman, MATC
Primary Medical Reviewer Caroline S. Rhoads, MD - Internal Medicine
Specialist Medical Reviewer Stephen Fort, MD, MRCP, FRCPC - Interventional Cardiology
Last Updated September 17, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.